Pharmaceutical and nutrient interactions have been moderately studied yet often ignored by health care professionals. Many extensively prescribed drugs can lead to decreased absorption or increased excretion of many necessary vitamins, minerals, and amino acids. These drugs may also alter biochemical pathways necessary for proper utilization of nutrients. According to the Centers for Disease Control and Prevention (CDC), the number of adults ages 55 to 64 taking at least one pharmaceutical in the previous month rose from 62% in 1988 to 1994 to 73% in 1999 to 2002.1 The large number of individuals taking pharmaceuticals suggests that the potential for drug-nutrient interactions is substantial and growing. Owing to the vast number of pharmaceuticals on the market, this chapter is limited to a select group of commonly prescribed medications.
COMMON PHARMACEUTICALS THAT DEPLETE NUTRIENTS Estrogen and Progestins
Hormone replacement therapy (HRT) is a common prescription for menopausal women. These estrogen=progestin combinations are used to decrease symptoms associated with menopause, such as hot flashes, vaginal dryness, sleep disturbances, and fatigue. In the United States, from 1999 to 2002, approximately 15 million women were on HRT, accounting for 90 million prescriptions per year.2 The Women's Health Initiative study was widely publicized in 2002; this study demonstrated that HRT increases the risk of coronary heart disease, breast cancer, and strokes.3 Following the publication of the study, HRT prescriptions decreased by approximately 32% in 2003.4 Oral contraceptive pills (OCPs) also contain estrogen=progestin combinations. OCPs have been shown to increase the risk of cardiovascular events as well as breast, cervical, and liver cancer.5,6
Estrogen=progestin hormones have been shown to deplete many nutrients. Research suggests that estrogens deplete several B vitamins significantly. Oral estradiol decreases pyri-doxine (vitamin B6) and albumin in postmenopausal women.7 This vitamin B6 deficiency is believed to be associated with a disruption in tryptophan metabolism.8 Other research indicates that oral contraceptives deplete riboflavin (vitamin B2), folic acid, cobalamin (vitamin B12), ascorbic acid (vitamin C), and zinc.9 Other research indicates a decrease by 40% of both folic acid and serum B12 levels with oral contraceptive use.10 Clinically, lower folic-acid levels appear to correlate with increased prevalence of abnormal Papanicolaou (Pap) smear results. In addition, studies have shown that estrogen supplementation increases magnesium uptake into bone and soft tissue, causing lowered blood magnesium levels. With low magnesium intake, this alters the calcium:magnesium ratio. This change in ratio can cause an increase in coagulation, which may lead to an increased risk of thrombosis that occurs with estrogen supplementation.11
Was this article helpful?